Advances in Pure Mathematics
Vol.3 No.9B(2013), Article ID:41121,7 pages DOI:10.4236/apm.2013.39A2001

Riesz Means of Dirichlet Eigenvalues for the Sub-Laplace Operator on the Engel Group

Jingjing Xue

Department of Applied Mathematics, Northwestern Polytechnical University, Xi’an, China


Copyright © 2013 Jingjing Xue. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Received September 27, 2013; revised October 27, 2013; accepted November 5, 2013

Keywords: Engel Group; Sub-Laplace Operator; Eigenvalues; Riesz Mean


In this paper, we are concerned with the Riesz means of Dirichlet eigenvalues for the sub-Laplace operator on the Engel group and deriver different inequalities for Riesz means. The Weyl-type estimates for means of eigenvalues are given.

1. Introduction

The Engel group is a Carnot group of step (see [1]), its Lie algebra is generated by the left-invariant vector fields

where is a point of. It is easy to see that

and. So the Lie algebra of is

where and

. The sub-Laplace operator on is of the form.

In the paper, we investigate the Riesz means of the Dirichlet problem


in the Engel group. Here is a bounded and noncharacteristics domain in, with smooth boundary. The existence of eigenvalues for (1.1) is from [2]. Let us by denote the Riesz means of order of the sequence of eigenvalues of (1.1).

The Riesz means of Dirichlet eigenvalues for the Laplace operator in the Euclidean space have been extensively studied(see [3-5]). In recent years, E. M. Harrell II and L. Hermi in [6] treated the Riesz means of order of on the bounded domain and pointed out that: for and,


and is a nondecreasing function of; for



and is a nondecreasing function of z, and then the Weyl-type estimates of means of eigenvalues is derived.

Jia et al. in [7] extended (1.2), (1.3) to the Heisenberg group.

The main results of this paper are the following.

Theorem 1.1 For and, we have



and is a nondecreasing function of z; for

and, we have



and is a nondecreasing function of z.

Theorem 1.2 Suppose that, then


and therefore



Moreover, for all, we have the upper bound


Theorem 1.3 For, we have


Authors in [6] combined the Weyl-type estimates of means of eigenvalues established in [6] and the result in [8] to obtain the Weyl-type estimates of eigenvalues. But it is not easy to extend the result in [8] to the Engel group. The Weyl-type estimates of eigenvalues for (1.1) still are open questions.

This paper is arranged as follows. In Section 2 the definition of Riesz means and Lemmas are described; Section 3 is devoted to the proof of Theorem 1.1. The proof of Theorem 1.2 is appeared in Section 4. In Section 5 the proof of Theorem 1.3 is given.

2. Preliminaries

Definition 2.1 For an increasing sequence of real numbers and, the Riesz means of order of is defined by

where is the ramp function.



Similarly to Theorem 1 of [9], we immediately have

Lemma 2.2 Denoting the -normalized eigenfunctions of (1.1) by, let

for Then for each fixed, we have


Lemma 2.3 ([10]) Let and, then


3. The Proof of Theorem 1.1

In this section, we prove Theorem 1.1 and two corollaries.

Proof. Let us use (2.2) and denote the first term on the right-hand side of (2.2) by. Applying Lemma 2.3 it follows

here we used the symmetry on and in the last step.

Putting the above estimate into (2.2), we have


where we denote


Since is a complete orthonormal set, it follows


Returning to (3.1) with them, it yields



we have



We consider three cases: 1); 2) and 3).

1). In this case, it sees and

Since, it follows

and therefore

Substituting this into (3.4), we obtain


Now (1.4) is proved.

Using (2.1), we have

and (1.5) is proved.


it follows that is a nondecreasing function of.

2). Now, so and




Substituting this into (3.4), we obtain


and (1.4) is proved.

The remainders are discussed similarly to 1).

3). In this case, so and

Substituting this into (3.4), we have

and (1.6) is proved.

Noting (2.1), it implies

and (1.7) is proved.


thus is a nondecreasing function of.

Corollary 3.1 For all and,



Proof. 1) Notingfor any, it follows from Theorem 1.1 that for all,



Since (3.7) holds for arbitrary, it yields

Due to

we see that when , it gets

For, we have

and the inequality in the left-hand side of (3.6) is valid.

2) By the Berezin-Lieb inequality (see [11]), we have

Notice that is nondecreasing to, it follows

and the inequality in the right-hand side of (3.6) is proved.

Corollary 3.2 1) For and,


2) For and,


Proof. 1) By Corollary 3.1 we know that for and, it holds


Using Theorem 1.1, we have


Combining (3.10) and (3.11), it follows

and (3.8) is proved.

2) By Corollary 3.1, it shows that for and, it holds


From Theorem 1.1, we see that for,


In the light of (3.12) and (3.13), it obtains

Noting that, forwe have

and (3.9) is proved.

Remark 3.3 Specially, we have



4. Proof of Theorem 1.2


and let be the greatest integer such that.

Let, it implies that and, so


For any integer j and, it implies, and

Using Theorem 1.1, we have that for,



By the Cauchy-Schwarz inequality, it follows



Proof of Theorem 1.2 1) Substituting into (4.2) and noticing (4.3), we have

and (1.8) is proved.

2) We take (1.8) into (3.14) to obtain

and (1.9) is proved.

3) Combining (1.8) and (3.15), it implies

and (1.10) is proved.

4) If, then (1.11) is clearly valid; if

, then (1.10) shows by letting that

So (1.11) is proved and Theorem 1.2 is proved.

Corollary 4.1 We have



5. Proof of Theorem 1.3

We first recall the following definition before proving Theorem 1.3.

Definition 5.1 If is superlinear in z as, then its Legendre transform is defined by


Remark 5.2 If for all, then for all; Since the maximizing value of in (5.1) is a nondecreasing function of, it follows that for sufficiently large, the maximizing exceeds.

Proof of Theorem 1.3 From (1.9), we have


Now let us calculate. Since

is piecewise linear function of, it implies that the maximizing value of in the Legendre transform of is attained at one of the critical values.

In fact if, then

Noting that the maximizing value of is a nondecreasing function of, we see, therefore the critical value.

It is easy to check and


Next we calculate. Noting

and letting

we know. By, it solves




Taking (5.3) and (5.5) into (5.2), we have


By (5.4), it has

From Theorem 1.2, , so.

Then it follows that if w is restricted to the valuethen (5.6) is valid.

Meanwhile, for any, we can always find an integer such that and

If and approaches to from belowthen we obtain from (5.5) that


and Theorem 1.3 is proved.

Remark 5.3 If we let, then


We point out that (5.7) is sharper than (4.4). In fact, we get from (4.4) that


But is always valid, so (5.7) is sharper than (4.4).


  1. N. Garofalo and F. Tournier, “New Properties of Convex Functions in the Heisenberg Group,” Transactions of the American Mathematical Society, Vol. 358, No. 5, 2005, pp. 2011-2055.
  2. X. Luo and P. Niu, “Eigenvalues Problems for Square Sum Operators Consisting of Vector Fields,” Mathematica Applicata, Vol. 10, No. 4, 1997, pp. 101-104.
  3. E. M. Harrell and L. Hermi, “On Riesz Means of Eigenvalues,” Communications in Partial Differential Equations, Vol. 36, No. 9, 2011, pp. 1521-1543.
  4. Yu. G. Safarov, “Riesz Means of the Distribution Function of the Eigenvalues of an Elliptic Operator,” Journal of Soviet Mathematics, Vol. 49, No. 5, 1990, pp. 1210- 1212.
  5. B. Helffer and D. Robert, “Riesz Means of Bound States and Semicalassical Limit Connected with a Lieb-Thirring’s Conjecture,” Asymptotic Analysis, Vol. 3, No. 2, 1990, pp. 91-103.
  6. E. M. Harrell II and L. Hermi, “Differential Inequalities for Riesz Means and Weyl-Type Bounds for Eigenvalues,” Journal of Functional Analysis, Vol. 254, No. 12, 2008, pp. 3171-3191.
  7. G. Jia, J. Wang and Y. Xiong, “On Riesz Inequalities for Subelliptic Laplacian,” Applied Mathematics, Vol. 2, No. 6, 2011, pp. 694-698.
  8. M. S. Ashbaugh and R. D. Benguria, “More Bounds on Eigenvalues Ratios for Dirichlet Laplacians in n Dimensions,” SIAM Journal on Mathematical Analysis, Vol. 24, 1993, pp. 1622-1651.
  9. E. M. Harrell II and J. Stubbe, “On Trace Identities and Universal Eigenvalues Estimates for Some Partial Differential Operators,” Transactions of the American Mathematical Society, Vol. 349, No. 5, 1997, pp pp. 1797- 1809.
  10. P. Lvy-Bruhl, “Rsolubilit Locale et Global d’Opra-Teurs Invariants du Second Order sur des Group de Lie Nilpotents,” Bulletin des Sciences Mathématiques, Vol. 104, No. 2, 1980, pp. 369-391.
  11. A. Laptev and T. Weidl, “Sharp Lieb-Thirring Inequalities in High Dimensions,” Acta Mathematica, Vol. 184, No. 1, 2000, pp. 87-111.